Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 42, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Apr 5, 2017, 3:29 AM CDT for 4 counties in Florida. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 3:29 AM CDT (08:29 UTC)
- Expired
- Apr 7, 2017, 4:00 AM CDT
- In force
- 49 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
458 WHUS42 KTAE 050829 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 429 AM EDT WED APR 5 2017 ...HIGH RISK OF RIP CURRENTS ALONG PANHANDLE AND BIG BEND BEACHES THROUGH TOMORROW... .STRONG SOUTHERLY WINDS WILL TURN LONGSHORE TOMORROW WITH SURF HEIGHTS UP TO 5 FEET. THESE CONDITIONS WILL SUPPORT THE THREAT FOR FREQUENT AND STRONG RIP CURRENTS. FLZ108-112-114-115-060900- /O.NEW.KTAE.RP.S.0042.170405T0829Z-170406T0900Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- 429 AM EDT WED APR 5 2017 /329 AM CDT WED APR 5 2017/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH LATE TONIGHT. * SURF HEIGHT...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
1 follow-up statement
813 WHUS42 KTAE 060702 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 302 AM EDT THU APR 6 2017 ...HIGH RISK OF RIP CURRENTS ALONG PANHANDLE BEACHES TODAY... .A STRONG LONGSHORE CURRENT AND RESIDUAL SURF HEIGHTS AROUND 3 TO 5 FEET WILL RESULT IN THE POTENTIAL FOR STRONG AND FREQUENT RIP CURRENTS TODAY. FLZ115-060815- /O.CAN.KTAE.RP.S.0042.000000T0000Z-170406T0900Z/ COASTAL FRANKLIN- 302 AM EDT THU APR 6 2017 ...HIGH RIP CURRENT RISK IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE HIGH RIP CURRENT RISK. $$ FLZ108-112-114-070900- /O.EXT.KTAE.RP.S.0042.000000T0000Z-170407T0900Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 302 AM EDT THU APR 6 2017 /202 AM CDT THU APR 6 2017/ ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... * SURF HEIGHT...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Apr 5, 3:22 AM CDT, 7 minutes earlier.
Area forecast discussion, Apr 5, 3:22 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
422 AM EDT Wed Apr 5 2017
...SIGNIFICANT SEVERE WEATHER THREAT EXPECTED THROUGH TONIGHT...
.NEAR TERM [Through Today]...
Right now:
Strong low-level WAA from the surface through about the 300K
surface is focused perpendicular to a low-level theta-e gradient
draped from central GA through southern AL. This has been the
focus for convective initiation this morning. Plenty of elevated
instability, mid-level lapse rates around 7C/km, deep layer shear
around 40 kts, low freezing levels, and 500mb temps between -10 to
-12C are providing a ripe environment for large hail development.
Social media reports across southeast Alabama have shown hail
sizes from 1 to 2.5". Though the tornadic potential with these
storms in not incredible, low-layer shear around 25 kts, low-
layer wind profiles, and the presence of the aforementioned
boundary yield a non-zero chance for an isolated tornado this
morning.
The remainder of the day:
High resolution guidance has been nothing short of terrible wrt
its handling of this morning's convection. This adds a great deal
of uncertainty into the finer details of the convective evolution
through tonight. The synoptic set-up features a well defined upper
low moving into the Middle Mississippi Valley, with additional
cores of +PV forecast to advect and merge over the Southern Plains
today, amplifying the large-scale trough. Ahead of the attendant
cold front, southern stream jet-dynamics will help force discrete
convection as storms initiate along the Gulf coastal front and
move northeast through the afternoon. Large timing differences
exist between models as to whether these storms will move into the
Panhandle and southeast Alabama around mid-morning, or mid-
afternoon. The one thing pretty much the entire suite of guidance
agrees on is an incredibly favorable environment for severe
thunderstorm development. The SPC has outlooked areas north and
west of a line from Berrien county, through Seminole county, into
Walton county with a Moderate risk for severe storms (or 4/5 on
their threat scale). A Slight risk (3/5 on the threat scale)
extends into the southeast Big Bend, with Dixie and Lafayette
counties in a Marginal risk. As to the environment, low and deep
layer shear values aren't anything anomalous for this time of
year, with 0-6km shear forecast to be 50 to 60 knots and low-layer
shear 20-30 knots. While those are favorable numbers, this event
is set apart from the rest due to the coincident instability.
MLCAPE is forecast to be between 2000-3000 J/kg, with mid-level
lapse rates at or slightly above 7C/km. To put this into
perspective, a locally developed index suggests that this event
encompasses 9/10 binned environmental groupings that represent all
significant tornado events in the Tri-State region. While strong
long-track tornadoes are likely in the region today, the threat
for very large hail continues through the day as well. In fact,
the SPC has put the large hail potential at 45%, while the tornado
potential is 15%. Very impressive for both. The broken line of
storms should reach a line from Albany through Tallahassee late
this afternoon/early evening, and enter the southeast Big Bend
around midnight. The severe potential will continue across the
entire Tri-State region.
.SHORT TERM [Thursday Through Friday Night]...
In the wake of the front, a large upper trough and low-layer
ridging will prevail across the Southeast. Cool temperatures aloft
will limit afternoon heating with highs in the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s on Friday night. No rain is
expected.
.LONG TERM [Saturday Through Wednesday]...
No significant weather concerns through the period.
&&
.AVIATION [Through 06Z Thursday]...
Scattered TSRA this morning across N FL are moving NE into SE AL and
SW GA. Between 09-15Z, the area should see a break in chances for
TSRA, but low (MVFR-IFR) cigs are expected to remain in place.
Around 15Z, this deck of low clouds will begin to rise as convection
starts to move in near DHN then eastward across the area through the
afternoon. MVFR cigs are likely to hang in for a couple hours behind
the convection. Some of these storms today may be severe with
tornadoes, strong winds, and large hail all possible. Outside of
thunderstorms, the prevailing southerly winds will gust to near 30
kt at times.
&&
.MARINE...
Advisory conditions are expected to begin west of Apalachicola
this morning, and spread over the whole northeast Gulf tonight.
Strong to severe thunderstorms are expected today, with the
potential for large hail and tornadoes. Advisory conditions will
prevail through Friday morning, and finally falling out of
Cautionary levels by Saturday morning.
&&
.FIRE WEATHER...
Red Flag conditions are not expected through the end of the week.
Dispersion indices will be quite high today and especially on
Thursday.
&&
.HYDROLOGY...
Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 81 55 71 46 69 / 80 70 0 0 0
Panama City 76 58 69 53 67 / 80 30 0 0 0
Dothan 79 51 67 45 65 / 80 60 0 0 0
Albany 81 52 66 45 64 / 80 60 0 0 0
Valdosta 82 55 70 46 67 / 70 70 10 0 0
Cross City 83 60 71 47 68 / 40 70 10 0 0
Apalachicola 77 59 70 53 67 / 80 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Severe Thunderstorm watch in effect for Holmes and Jackson
counties through 8 AM CDT.
GA...Severe Thunderstorm Watch in effect until 8 AM CDT for
extreme southwest GA.
AL...Severe Thunderstorm watch in effect until 8 AM CDT for all
of southeast Alabama.
GM...Small Craft Advisory from 2 PM this afternoon to noon EDT
Friday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm- Coastal
Waters From Ochlockonee River to Apalachicola Fl out to
20 Nm- Coastal waters from Suwannee River to Keaton Beach
out 20 NM- Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM.
Small Craft Advisory from 8 AM this morning to noon EDT Friday
for Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...HarriganIn the hours before
Local storm report, Apr 5, 1:07 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 1 NNE BELLWOOD ESTATES 31.19N 85.78W
04/05/2017 M1.00 INCH GENEVA AL BROADCAST MEDIA
QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND GUSTS.
&&
HARRIGANLocal storm report, Apr 5, 1:16 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL 2 S DALEVILLE 31.28N 85.71W
04/05/2017 M1.25 INCH DALE AL BROADCAST MEDIA
&&
HARRIGANLocal storm report, Apr 5, 1:22 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL NEWTON 31.33N 85.60W
04/05/2017 M1.75 INCH DALE AL BROADCAST MEDIA
&&
HARRIGANThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:04 PM CDT | Small Craft Advisory | TAE | 65 hr | |
| Apr 4, 8:43 PM CDT | Special Weather Statement | TAE | Gulf | 47 min |
| Apr 4, 9:28 PM CDT | Special Marine Warning | TAE | 62 min | |
| Apr 4, 10:00 PM CDT | Special Marine Warning | TAE | 60 min | |
| Apr 4, 10:58 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson, Washington | 33 min |
| Apr 5, 12:03 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 27 min |
| Apr 5, 12:29 AM CDT | Severe Thunderstorm Warning | TAE | Holmes | 31 min |
| Apr 5, 1:48 AM CDT | Severe Thunderstorm Warning | TAE | Holmes | 42 min |
| Apr 5, 2:16 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 44 min |
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.